Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 66, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2008, 10:38 AM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 10:38 AM CDT (15:38 UTC)
- Expired
- Jun 5, 2008, 11:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 167 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 11:05 AM CDT | HAIL 1 | Lake Andes, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 051538
SVRFSD
SDC023-053-051615-
/O.NEW.KFSD.SV.W.0066.080605T1538Z-080605T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT THU JUN 5 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 1115 AM CDT
* AT 1038 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 16 MILES SOUTHEAST OF BONESTEEL...OR 6 MILES WEST
OF SPENCER...MOVING NORTH AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BONESTEEL AROUND 1050 AM CDT...
PICKSTOWN AROUND 1055 AM CDT...
LAKE ANDES...RAVINIA AROUND 1100 AM CDT...
GEDDES AROUND 1105 AM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4343 9892 4326 9834 4294 9846 4295 9848
4299 9851 4298 9875 4299 9876 4299 9897
TIME...MOT...LOC 1538Z 196DEG 45KT 4290 9881
$$
SCHUMACHER3 follow-up statements
000
WWUS53 KFSD 051549
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 AM CDT THU JUN 5 2008
SDC023-053-051615-
/O.CON.KFSD.SV.W.0066.000000T0000Z-080605T1615Z/
GREGORY SD-CHARLES MIX SD-
1048 AM CDT THU JUN 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CENTRAL CHARLES MIX AND SOUTHEASTERN GREGORY COUNTIES...
AT 1048 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM FAIRFAX TO 18 MILES SOUTH OF
PICKSTOWN...MOVING NORTH AT 52 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
PICKSTOWN AROUND 1100 AM CDT...
LAKE ANDES AROUND 1105 AM CDT...
RAVINIA...GEDDES AROUND 1110 AM CDT...
PLATTE AROUND 1115 AM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4343 9892 4326 9834 4294 9846 4295 9848
4299 9851 4298 9875 4299 9876 4299 9897
TIME...MOT...LOC 1548Z 196DEG 45KT 4306 9886 4286 9849
$$
SCHUMACHER000
WWUS53 KFSD 051602
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT THU JUN 5 2008
SDC023-053-051615-
/O.CON.KFSD.SV.W.0066.000000T0000Z-080605T1615Z/
GREGORY SD-CHARLES MIX SD-
1101 AM CDT THU JUN 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CENTRAL CHARLES MIX AND SOUTHEASTERN GREGORY COUNTIES...
AT 1101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 8 MILES SOUTH OF GEDDES TO 7 MILES SOUTHEAST OF
PICKSTOWN TO 22 MILES SOUTHEAST OF PICKSTOWN...MOVING NORTH AT 52
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
PICKSTOWN AND SOUTH END OF LAKE FRANCIS CASE AROUND 1105 AM CDT...
RAVINIA...GEDDES AROUND 1110 AM CDT...
PLATTE AROUND 1115 AM CDT...
ONE INCH HAIL WAS REPORTED 1 MILE EAST OF GROSS NEBRASKA.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4343 9892 4326 9834 4294 9846 4295 9848
4299 9851 4298 9875 4299 9876 4299 9897
TIME...MOT...LOC 1601Z 196DEG 45KT 4318 9873 4303 9842
4282 9832
$$
SCHUMACHER000
WWUS53 KFSD 051616
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT THU JUN 5 2008
SDC023-053-051625-
/O.EXP.KFSD.SV.W.0066.000000T0000Z-080605T1615Z/
GREGORY SD-CHARLES MIX SD-
1115 AM CDT THU JUN 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX AND
SOUTHEASTERN GREGORY COUNTIES HAS EXPIRED...
THE STORM HAS EXITED GREGORY COUNTY. A SEVERE THUNDERSTORM WARNING
CONTINUES UNTIL 1145 AM CDT FOR SOUTHEASTERN CHARLES MIX COUNTY.
LAT...LON 4343 9892 4326 9834 4294 9846 4295 9848
4299 9851 4298 9875 4299 9876 4299 9897
TIME...MOT...LOC 1602Z 196DEG 45KT 4319 9872 4304 9841
4283 9831
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:55 AM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jun 5, 4:55 AM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 455 AM CDT THU JUN 5 2008 .DISCUSSION... WARM ADVECTION SHRA/TSRA FELL APART IN MOST OF CWA OVERNGT AS NEB/IA CONVECTION TOOK OVER CLOSER TO WMFNT. SO CUT BACK COVERAGE AND INTENSITY THIS MRNG AND HAVE CANCELLED ALL WATCHES. COULD REGENERATE DURG MRNG...MAINLY NORTH OF I90 AND EAST OF I29...BUT STILL ONLY SCATTERED EXPCD. HOWEVER...DANGEROUS SITUATION STILL DVLPG LATE THIS AFTN AND EVE AS MAIN DYNAMICS FINALLY MOVE NEWD INTO CWA AND INTERACT WITH SFC WMFNT SURGING NWD THRU SERN CWA. THIS FNT WILL BE FLWD BY STG SSELY FLOW OF MUCH WARMER AND VERY MOIST AND UNSTABLE AIR...FUELING STG TSTM DVLPMT EVEN N AND W OF FNT OVER MOST OF CWA DUE TO STG DYNAMICS ALOFT. MAIN THREAT FOR SUPERCELLS AND TORNADOES SHOULD BE ALG AND SE OF A LN FM MWM TO FSD TO YKN...BUT SURGING WMFNT COULD BRING MAIN ACTION EVEN FURTHER N AND W BY EARLY EVE. HEAVY RAIN WILL REDVLP WITH DVLPG MCSS MOVG EWD OVER CWA DURG EVE...AND DAYSHIFT WILL HAVE TO PONDER ANOTHER FFA DEPENDING ON WHERE IT COULD SET UP. WRAPAROUND SCT SHRA MOVG EWD OVER MAINLY NRN CWA LATE TNGT THRU FRI MRNG...WITH BRISK SWLY FLOW OF MILDER AND DRIER AIR EXPCD BY AFTN. PRETTY MUCH STATUS QUO ON FCST THEREAFTER WITH SOME MINOR ADJUSTMENTS. SEEMS SLY FLOW SHOULD BRING SOME LOW LVL MOISTURE RETURN FOR THE CHCS OF TSTMS DVLPG SE OVER CWA LATE FRI NGT THRU SAT NGT....BUT NEXT MAIN PRECIP EVENT SHOULD HOLD OFF TIL SUN NGT AND BEYOND. && AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS...CARRYING MVFR CONDITIONS... WILL BE POSSIBLE AT TAF SITES THROUGH AROUND 15Z...BEFORE TAPERING OFF FROM SOUTH TO NORTH IN THE LATE MORNING. ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP AFTER 20Z THIS AFTERNOON... WITH MVFR TO IFR CONDITIONS IN HEAVIER STORMS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RSR
Hazardous weather outlook, Jun 5, 6:16 AM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 616 AM CDT THU JUN 05 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 616 AM CDT THU JUN 05 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS MORNING THROUGH EARLY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED UNTIL LATER IN THE AFTERNOON...WHEN WIDESPREAD THUNDERSTORMS SHOULD DEVELOP MAINLY WEST OF INTERSTATE 29...MOVING EAST OVER THE ENTIRE AREA THIS EVENING. SOME OF THESE THUNDERSTORMS SHOULD CONTAIN LARGE HAIL...POSSIBLY UP TO BASEBALL SIZE. THERE WILL ALSO BE A THREAT OF DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY ALONG AND SOUTHEAST OF A LINE FROM MARSHALL MINNESOTA TO SIOUX FALLS TO SPRINGFIELD SOUTH DAKOTA. FLOODING... THE LITTLE SIOUX RIVER FROM AROUND SPENCER TO LINN GROVE IS EXPECTED TO CREST AT OR JUST SLIGHTLY ABOVE FLOOD STAGE BY LATE THIS WEEK. MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE VERMILLION RIVER THE NEXT FEW DAY. RAINS FROM THUNDERSTORMS ARE EXPECTED OVER THE NEXT FEW DAYS...WHICH COULD BE CAUSE FOR CONTINUED OR ADDITIONAL FLOODING. THUNDERSTORMS SHOULD CAUSE LOCALLY VERY HEAVY RAINS LATE THIS AFTERNOON AND EVENING...PRODUCING 1 TO 3 INCHES RAINFALL. THIS COULD CREATE SOME LOCALIZED FLASH FLOODING ISSUES AS WELL AS INCREASE THE THREAT OF ADDITIONAL FLOODING ON CREEKS...STREAMS AND RIVERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM CDT WEST OF INTERSTATE 29...AND OVER MOST OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY 7 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 5, 6:43 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 AM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 5 SW UTICA 42.93N 97.56W
06/04/2008 E1.50 INCH YANKTON SD TRAINED SPOTTER
0435 PM FLASH FLOOD 2 S TABOR 42.91N 97.66W
06/04/2008 BON HOMME SD TRAINED SPOTTER
FIELDS WASHED OUT SOUTH OF TABOR
0510 PM HAIL 5 NW YANKTON 42.94N 97.45W
06/04/2008 E0.88 INCH YANKTON SD PUBLIC
0530 PM FLASH FLOOD 6 SSW UTICA 42.91N 97.54W
06/04/2008 YANKTON SD LAW ENFORCEMENT
FLOODING IN FIELDS NEAR HWY 50/52 JUNCTION. TWO INCHES OF
RAIN IN ABOUT 45 MINUTES.
0700 PM FLASH FLOOD DANTE 43.04N 98.19W
06/04/2008 CHARLES MIX SD LAW ENFORCEMENT
ROAD FLOODING IN AND NEAR DANTE WITH 3 INCHES OF RAIN.
0715 PM FLASH FLOOD 8 S ALEXANDRIA 43.54N 97.78W
06/04/2008 HANSON SD EMERGENCY MNGR
SEVERAL COUNTY/TOWNSHIP ROADS FLOODED NEAR HIGHWAY 42
1052 PM DOWNBURST 5 S GALVA 42.43N 95.42W
06/04/2008 IDA IA LAW ENFORCEMENT
DOWNBURST WINDS CAUSED TREE DAMAGE BLOCKING HIGHWAY 20.
&&
GHARMONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:33 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 29 min |
| Jun 5, 10:35 AM CDT | Flash Flood Watch | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 11 hr |
| Jun 5, 10:52 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 23 min |
| Jun 5, 11:01 AM CDT | River Flood Warning | FSD | Hutchinson, Yankton | 10 days |
| Jun 5, 11:01 AM CDT | River Flood Warning | FSD | Davison | 23 hr |
| Jun 5, 11:10 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 35 min |
| Jun 5, 11:30 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 30 min |
| Jun 5, 11:38 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Davison, Douglas, Hanson, Hutchinson | 52 min |
| Jun 5, 11:44 AM CDT | Flash Flood Warning | FSD | Bon Homme, Davison, Hanson, Hutchinson, McCook, Turner and 1 more | 5 hr |
| Jun 5, 12:14 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 31 min |
| Jun 5, 12:18 PM CDT | Flash Flood Warning | FSD | Clay, Lincoln, McCook, Minnehaha, Turner, Union and 1 more | 6 hr |
| Jun 5, 12:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 34 min |
| Jun 5, 12:45 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 30 min |
| Jun 5, 12:56 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 49 min |
| Jun 5, 12:59 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
| Jun 5, 3:16 PM CDT | Flash Flood Warning | FSD | Minnehaha, Moody | 3 hr |
| Jun 5, 3:40 PM CDT | Flash Flood Warning | FSD | Bon Homme, Charles Mix, Douglas, Gregory, Hutchinson | 4 hr |
| Jun 5, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 48 min |
| Jun 5, 4:15 PM CDT | Flash Flood Warning | FSD | Brule, Jerauld | 3 hr |
| Jun 5, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 48 min |
| Jun 5, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 37 min |
| Jun 5, 5:41 PM CDT | Flash Flood Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 119 min |
| Jun 5, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson, Sanborn | 52 min |
| Jun 5, 5:54 PM CDT | Flash Flood Warning | FSD | Hanson, Hutchinson, McCook, Miner, Sanborn | 105 min |
| Jun 5, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook | 43 min |
| Jun 5, 6:49 PM CDT | Flash Flood Warning | FSD | Bon Homme, Yankton | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.